Georgia, 2005Flood and Hail in Georgia, June 6, 2005
June 6, 2005 · NWS FFC · 23 events in 15 counties and zones
11 hail, 7 thunderstorm wind, 3 lightning, 1 flood, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $257,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 6, 4:30 AM EST, 8 hours 15 minutes earlier.
Area forecast discussion, Jun 6, 4:30 AM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON JUN 6 2005
.SHORT TERM...
CURRENT RADAR LOOP SHOWS THE SHOWERS AND THUNDERSTORMS THAT WERE
OVER THE AREA HAVE DIMINISHED. LOOKS LIKE A SUMMER TIME PATTERN IS
SETTING UP FOR GEORGIA FOR THE NEXT WEEK WITH SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS AND DAY TIME HIGHS IN THE 80S TO 90S.
OVERALL...IT APPEARS THAT IT WILL BE A RATHER STORMY AND WET WEEK.
THERE IS A WEAK UPPER LOW THAT WILL REMAIN OVER THE EASTERN GULF
THROUGH THE WEEK. THIS WILL KEEP A DEEP PLUME OF TROPICAL MOISTURE
ACROSS NORTH AND CENTRAL GEORGIA THROUGH THE WEEKEND. THE FRONT
NOW ACROSS THE MID WESTERN STATES MOVES INTO N GA BY WED AND STALLS
AS IT AS IT COMES UP AGAINST THE BUILDING BERMUDA LIKE RIDGE. MODELS
SHOWING A FEW WEAK UPPER LEVEL DISTURBANCES ROTATING NE THROUGH THE
AREA OUT OF THE GULF ALL WEEK. THESE WEAK WAVES WILL PROVIDE GOOD
MOISTURE AND DYNAMICS WHICH WILL ENHANCE DIURNAL CONVECTION THROUGH
FRI. THE STALLED FRONT WILL ALSO BE A GOOD FOCUSING MECHANISM FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. IF YESTERDAYS STORMS ARE ANY
INDICATION AS TO WHAT WE CAN EXPECT TODAY AND THROUGH WED WILL HAVE
TO EMPHASIZE THE THREAT OF FREQUENT LIGHTNING AND FLOODING DUE TO
HEAVY RAIN IN THE FORECAST.
.LONG TERM...
UPPER RIDGE REMAINS ACROSS THE SOUTHEASTERN U.S THROUGH THE EXTENDED
FORECAST...BUT IT IS NOT STRONG ENOUGH TO COMPLETELY SHUT OFF
DIURNAL CONVECTIVE DEVELOPMENT. ATLANTIC RIDGE ALSO BUILDS INTO THE
AREA THU/FRI KEEPING CONVECTION ISOLATED TO SCATTERED. TEMPERATURES
WILL AGAIN REMAIN AT OR SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE
PERIOD.
&&
.AVIATION...
VSBY RESTRICTIONS NOT AS WIDESPREAD AND SEVERE AS THIS TIME
YESTERDAY. 7-10SM LOOKS GOOD THROUGH THE EARLY MORNING AT KATL. SOME
LIGHT WEST WINDS SHOULD KEEP DEW POINT DEPRESSION FROM DROPPING TOO
MUCH. OTHER TYPICAL SITES THAT SEE RADIATIONAL COOLING AND FOG
CURRENTLY RANGE BETWEEN 1-3SM. SCT TSRA EXPECTED THIS AFTERNOON
AFTER 19Z. NOT ENOUGH COVERGE EXPECTED FOR TEMPO OR PREVAILING PROBS
SO HAVE LIMITED TO PROB30. PROGGD INSTABILITY NOT QUITE AS HIGH AS
YESTERDAY WITH CAPE VALUES 1000-1500 EXPECTED BUT MODEL SOUNDINGS
FAIRLY MOIST ALL THE WAY TO THE TROP.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 86 70 85 67 / 40 30 40 30
ATHENS 87 67 87 67 / 40 30 40 30
GAINESVILLE 87 67 85 65 / 40 30 40 30
ROME 90 68 85 68 / 40 30 40 30
COLUMBUS 89 71 87 70 / 40 30 40 30
MACON 90 70 89 67 / 40 30 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
01
Hazardous weather outlook, Jun 6, 10:54 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1154 AM EDT MON JUN 6 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1154 AM EDT MON JUN 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EARLY EVENING...
.SYNOPSIS...
VERY WARM AND MOIST CONDITIONS WILL CONTINUE ACROSS GEORGIA THIS
AFTERNOON. SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP AT
MIDDAY MONDAY AND WILL CONTINUE THROUGH THE AFTERNOON AND EVENING.
.PRIMARY HAZARD...
THE MAIN THREAT WITH THE STORMS WILL BE LIGHTNING. HOWEVER ISOLATED
STORMS MAY PRODUCE MICROBURST WITH LOCALIZED STRONG GUSTY WINDS.
TORRENTIAL RAINFALL MAY ALSO PRODUCE SOME LOCALIZED FLOODING WITH THE
SLOW MOVING THUNDERSTORMS.
.DISCUSSION...
A RIDGE OF HIGH PRESSURE ALOFT REMAINS IN PLACE ACROSS THE REGION
WITH WEAK FLOW ALOFT. INSTABILITY WILL BE SUFFICIENT FOR
THUNDERSTORMS WITH CAPE VALUES OF 2000 TO 2500. ISOLATED
THUNDERSTORMS COULD REACH SEVERE LIMITS AND PRODUCE MICROBURST WITH
WIND GUST TO 60 MPH. SOME STORMS MAY PRODUCE HAIL UP TO PEA
SIZE. WITH THE SLOW MOVEMENT AND HIGH AMOUNTS OF MOISTURE
EXPECTED...SOME LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
MAXIMUM RAINFALL RATES MAY EXCEED 2 INCHES PER HOUR IN PLACES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH SUNDAY...SOME OF WHICH MAY APPROACH SEVERE LEVELS AND BE
CAPABLE OF VERY HEAVY RAINFALL.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Event by event
11 hail, 7 thunderstorm wind, 3 lightning, 1 flood, 1 heavy rain. Local standard time, as filed.
Hail, Muscogee
- When
- June 6, 12:45 PM EST to 12:50 PM EST
- Where
- Muscogee County, Columbus
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.483, -84.967
An amateur radio operator reported nickel-sized hail in Columbus and the public reported reported penny-sized hail just south of Columbus. In addition, the amateur radio operator estimated wind gusts at 50 mph during the storm.
Hail, Murray
- When
- June 6, 12:51 PM EST
- Where
- Murray County, Fort Mountain
- Measured
- 0.75 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 34.767, -84.750
Personnel at the Fort Mountain State Park reported penny-sized hail.
Lightning, Coweta
- When
- June 6, 3:30 PM EST
- Where
- Coweta County, Sharpsburg
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.354, -84.763 (the zone’s center; the record gives no point)
The Times/Herald of Newnan reported that a woman was injured when lightning struck an umbrella that she was holding. She was taken to the hospital and treated and released with minor injuries.
Lightning, Coweta
- When
- June 6, 3:35 PM EST
- Where
- Coweta County, Senoia
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.354, -84.763 (the zone’s center; the record gives no point)
The Times/Herald of Newnan reported that lightning struck and set on fire a one month old home in the Elders Mills Estates subdivision of Senoia. The home sustained major damage as a result of the fire.
Thunderstorm Wind, Coweta
- When
- June 6, 3:35 PM EST
- Where
- Coweta County, Newnan
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.367, -84.800
The Times/Herald of Newnan reported that thunderstorm winds tore the facade off the old Kmart store and knocked down a few trees in the area.
Hail, Fulton
- When
- June 6, 3:40 PM EST
- Where
- Fulton County, 4 mi N of Palmetto
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.567, -84.667
The public reported quarter-sized hail at the intersection of Cedar Grove Road and Georgia Highway 154, with penny-sized hail four miles north of Palmetto along Georgia Highway 154.
Thunderstorm Wind, Paulding
- When
- June 6, 3:45 PM EST
- Where
- Paulding County, Dallas
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.917, -84.833
The local newspaper from Dallas reported that thunderstorm winds destroyed a Burger King sign, causing pieces of it to fall on and damage a car.
Lightning, Polk
- When
- June 6, 4:30 PM EST
- Where
- Polk County, Cedartown
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.002, -85.188 (the zone’s center; the record gives no point)
The Cedartown Standard reported that lightning struck a home setting it on fire. The living room was totally destroyed and the rest of the home sustained smoke damage.
Hail, Cobb
- When
- June 6, 4:45 PM EST
- Where
- Cobb County, 3 mi SE of Acworth
- Measured
- 0.75 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 34.050, -84.633
A meteorologist with The Weather Channel reported penny-sized hail at their headquarters.
Hail, Cobb
- When
- June 6, 5:00 PM EST to 5:10 PM EST
- Where
- Cobb County, Acworth
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.083, -84.667
Several reports of penny to quarter-sized hail were received from the public.
Hail, Cherokee
- When
- June 6, 5:05 PM EST
- Where
- Cherokee County, Woodstock
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.100, -84.517
The public reported penny-sized hail.
Thunderstorm Wind, Morgan
- When
- June 6, 5:30 PM EST to 5:35 PM EST
- Where
- Morgan County, Buckhead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.567, -83.367
The Morgan County Emergency Management Director reported that a microburst or downburst associated with a small, yet strong thunderstorm in the area, blew down or damaged from 10 to 20 large oak trees, rolled a tin roof up on a barn, and blew some shingles off a nearby home.
Thunderstorm Wind, Floyd
- When
- June 6, 5:50 PM EST
- Where
- Floyd County, Wax
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.133, -85.100
The Floyd County Emergency Management Director reported that a couple of trees were blown down in the far southeastern portion of the county. The strong wind was blowing out of the back side of thunderstorms in counties just to the east.
Flood, Bartow
- When
- June 6, 6:00 PM EST to 8:00 PM EST
- Where
- Bartow forecast zone
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.238, -84.840 (the zone’s center; the record gives no point)
The Daily News Tribune of Cartersville reported that more than two inches of rain from a thunderstorm fell in one to two hours causing flooding across much of the county. Three streets were closed because of flooding, including portions of U.S. Highway 41. Some areas remained under water for two hours. The Daily New Tribune building was flooded with up to 18 inches of water in the facility causing an estimated $10,000 in damages.
Thunderstorm Wind, Gwinnett
- When
- June 6, 6:15 PM EST
- Where
- Gwinnett County, 3 mi NW of Buford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.150, -84.033
A spotter with the Gwinnett County Skywarn measured a wind gust of 62 mph with an electronic home weather station.
Hail, Gwinnett
- When
- June 6, 6:20 PM EST to 6:25 PM EST
- Where
- Gwinnett County, Buford
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.117, -84.000
The public reported penny-sized hail in Buford and quarter-sized hail in Dacula.
Hail, Hall
- When
- June 6, 6:20 PM EST
- Where
- Hall County, 3 mi SE of Chesnut Mtn
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.133, -83.800
The public reported nickel-sized hail near the Jackson county line southeast of Chestnut Mountain.
Hail, Hall
- When
- June 6, 6:24 PM EST
- Where
- Hall County, Gainesville
- Measured
- 1.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.300, -83.833
The Hall County 911 Center observed golf ball-sized hail at the 911 center in downtown Gainesville. A spotter observed quarter to half-dollar-sized hail at the square in downtown Gainesville.
Thunderstorm Wind, Gwinnett
- When
- June 6, 6:35 PM EST
- Where
- Gwinnett County, 2 mi N of Dacula
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.017, -83.900
The Gwinnett County 911 Center reported that a couple of large trees were blown down.
Hail, Banks
- When
- June 6, 6:36 PM EST
- Where
- Banks County, Lula
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.383, -83.667
The public reported golf ball-sized hail in Homer with damage to vehicles. The Banks County Emergency Management Director reported quarter-sized hail in many areas of the county, especially in Lula and Homer.
Thunderstorm Wind, Banks
- When
- June 6, 6:36 PM EST to 7:29 PM EST
- Where
- Banks County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.350, -83.483
The Banks County Emergency Management Director reported that several trees were down scattered throughout the county. The most significant damage was between Lula and Homer.
Heavy Rain, Banks
- When
- June 6, 7:30 PM EST
- Where
- Banks County, Lula
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
The Banks County Emergency Management Director reported that a structure collapsed as a result of heavy rain. Some people were trapped inside the structure, but all were rescued safely.
Hail, Madison
- When
- June 6, 7:33 PM EST to 7:43 PM EST
- Where
- Madison County, 1 mi W of Danielsville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.117, -83.233
The Madison County Sheriff's Office reported that penny to nickel-sized hail lasted for a period of 10 minutes just west of Danielsville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 6, 20051 death · 1 event
- Heat in Missouri, June 6, 20051 death · 1 event
- Flash Flooding and Hail in Montana, June 6 to 7, 2005$847,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Maryland, June 6 to 7, 20051 injured · $560,000 · 1 in hail · 21 events
- Hail and Damaging Wind in New Mexico, June 6, 2005$1.6 million · 4.5 in hail · 4 events
- Hail and Damaging Winds in Nebraska, June 6, 2005$820,000 · 2.5 in hail · 12 events
- Tornado and Hail in Texas, June 6, 2005$285,000 · F1 · 2 events
- Lightning Strike in Pennsylvania, June 6, 2005$750,000 · 1 event
- Tornadoes and Hail in Nebraska, June 6, 2005$40,000 · F1 · 25 events
- Hail and Damaging Winds in Virginia, June 6, 2005$250,000 · 63 kt wind · 8 events
- Lightning Strikes in Pennsylvania, June 6, 2005$250,000 · 2 events
- Flash Flood and Hail in Tennessee, June 6 to 8, 2005$102,000 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458458, 5458457, 5458559, 5458558, 5458560, 5458555, 5458561, 5458563, 5458459, 5458460, 5458461, 5458557, 5458556, 5458562, 5458463, 5458462, 5458464, 5458465, 5458466, 5458467, 5458468, 5458469, 5458554.